Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 228, NWS Blacksburg, VA

August 7, 2006Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 7, 2006, 3:52 PM EDT for Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2006, 3:52 PM EDT (19:52 UTC)
Expired
Aug 7, 2006, 4:30 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:16 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 7, 3:16 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

MORNING CONVECTION HAS STABILIZED MUCH OF THE FCST AREA AND MOST
STORMS ARE FORMING TO THE WEST AND SOUTH OF OUR REGION THIS
AFTERNOON. THIS ACTIVITY WAS MOVING SE SO BEST CHCS OF STORMS THIS
EVENING WILL BE IN THE WEST. DEEP NW ALOFT AND RELATIVELY STABLE AIR
WILL INHIBIT CONVECTION FROM ABOUT ROA EAST THIS EVENING.

WESTERN SLOPES COULD REMAIN ACTIVE OVERNIGHT AS MORE ENERGY ASSOC
WITH FRONTAL BNDRY DROPS SE OUT OF THE OHIO VALLEY. LIKE TODAY
CONTINUING DEEP NW FLOW ALOFT WILL KEEP THE BEST ACTION IN THE WEST.
SAME PATTERN CONTINUES TMRW AS FRONTAL BNDRY APPROACHES. DAYTIME
HEATING WILL FIRE UP CONVECTION ALONG LEE TROF IN THE EAST. JUST A
MATTER OF WHERE IT SETS UP. MORE THAN LIKELY IT WILL BE JUST EAST OF
THE FCST AREA.

RAIN AND CLOUDS KEPT SOME AREAS IN THE 70S AND LOWER 80S THROUGH
EARLY THIS AFTERNOON. AREAS LIKE SOUTHSIDE VA HAD MORE SUN WHICH
ALLOWED TEMPERATURES TO WARM INTO THE LOWER 90S. COULD SEE THE SAME
TEMPERATURE PATTERN ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

FRONTAL BOUNDARY TO SLOWLY PUSH THROUGH THE AREA TUESDAY NIGHT WHILE
HIGH PRESSURE TAKES RESIDENCE IN NE USA. AT LEAST THAT WAS WHAT THE
06Z MODELS WERE SHOWING. 12Z NAM-WRF AND GFS NOT PUSHING BOUNDARY AS
FAR SOUTH AS PREVIOUS RUNS. MODELS PREDICTING 850 BOUNDARY TO BECOME
STATIONARY NEAR THE VA/TN-VA/NC BORDER WITH A WAVE RIDING ALONG IT
ON WEDNESDAY. BULK OF PRECIP TO FALL IN SW VA (MTN EMPIRE) AND NW NC
HIGHLANDS. WITH DRY AIR FILTERING INTO THE REGION TUESDAY NIGHT AND
WEDNESDAY...I AM THINKING MODELS ARE TO BULLISH WITH AMOUNTS AND
SHOULD WILL REMAIN SPOTTY AND LIGHT IF IT DOES RAIN. WENT AHEAD AND
ADDED 20/30 POPS IN SW CWA.

FROM THURSDAY THROUGH MONDAY...WENT WITH HPC GUIDANCE WHO FAVORED
THE ECMWF. A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND
MOVE THROUGH THE REGION FRIDAY NIGHT/SATURDAY. NEAR NORMAL
TEMPERATURES CAN BE EXPECTED UNTIL THE FRONTAL PASSAGE THIS WEEKEND.

&&

.AVIATION...

RAIN IS DIMINISHING OVER THE CENTRAL PART OF THE FCST AREA AND FIRING
UP IN THE FAR SW AND TO THE SOUTH OF THE FA WHERE ATMOSPHERE IS
UNSTABLE. AMONG TAF SITES THINK DAN HAS THE BEST CHC OF TSTMS THIS
AFTN...BUT REALLY THINK IT WILL BE SOUTH OF THERE.

NEXT DECENT CHC OF CONVECTION IS LATE TONIGHT IN THE WEST AS
SIGNIFICANT FRONTAL BNDRY PRESSES SOUTH. UPSLOPE NW FLOW WILL
ENHANCE CHCS OF TSTMS ON THE WESTERN SLOPES...AND LIKE TODAY LIMIT
CONVECTION ELSEWHERE THRU 18Z TMRW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS/JS
Hazardous weather outlook, Aug 7, 3:46 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EDT MON AUG 7 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080800-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
346 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT.
SOME OF THE STORMS MAY PRODUCE ISOLATED STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ON TUESDAY
AND AGAIN BY WEEKS END. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 7, 10:44 AM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT MON AUG 7 2006

WVZ042-043-071600-
MERCER-SUMMERS-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON
1044 AM EDT MON AUG 7 2006

...PERIODS OF HEAVY RAIN IN SOUTHEAST WEST VIRGINIA...

HEAVY RAIN WAS PERSISTING OVER PORTIONS OF SOUTHEAST WEST VIRGINIA
THIS MORNING. HEAVY RAIN SHOWERS AND THUNDERSTORMS WERE TRACKING
SOUTHEAST FROM RALEIGH COUNTY INTO WESTERN PORTIONS OF MERCER AND
SUMMERS COUNTIES. RAINFALL RATES OF NEARLY AN INCH AN HOUR WERE
OCCURRING NORTH AND WEST OF PRINCETON. BASED ON RADAR ESTIMATES...SOME
LOCATIONS HAVE RECEIVED AN INCH AND A HALF OF RAINFALL SINCE
8AM...AND ADDITIONAL STORMS WERE FORMING AND MOVING TOWARD THE REGION.

USE CAUTION IF DRIVING THROUGH THIS AREA THIS MORNING. SOME MINOR
FLOODING OF ROADWAYS...WHERE DRAINAGE IS POOR...WILL MAKE TRAVEL
HAZARDOUS THROUGH AT LEAST MIDDAY.
Local storm report, Aug 7, 3:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     HAYS                    36.25N 81.12W
08/07/2006                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN ON AIRPORT RD.

&&

HYSELL
Special weather statement, Aug 7, 3:45 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON AUG 7 2006

NCZ020-072015-
YADKIN NC-
345 PM EDT MON AUG 7 2006

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF YADKINVILLE...OR ABOUT OVER BUCK
SHOALS...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BUCK SHOALS AT 350 PM EDT...YADKINVILLE AT 355 PM EDT...LONE
HICKORY AT 410 PM EDT...AND COURTNEY AT 415 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO 45 MPH IN THE
PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:00 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
Aug 7, 6:15 PM EDTSevere Thunderstorm WarningRNKPulaski60 min
Aug 7, 7:27 PM EDTSevere Thunderstorm WarningRNKFranklin63 min
Aug 7, 3:06 PM EDTSevere Thunderstorm WarningRNKWilkes66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.